Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Pueblo, CO

July 12, 2017Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 2017, 3:04 PM MDT for Teller County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 3:04 PM MDT (21:04 UTC)
Expired
Jul 12, 2017, 3:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Teller County, CO

The radar

The Denver radar (KFTG), 101 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS55 KPUB 122104
SVRPUB
COC119-122145-
/O.NEW.KPUB.SV.W.0154.170712T2104Z-170712T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
304 PM MDT WED JUL 12 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northern Teller County in central Colorado...

* Until 345 PM MDT

* At 304 PM MDT, a severe thunderstorm was located near Florissant,
  or 26 miles northwest of Colorado Springs, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Woodland Park and Florissant. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3898 10503 3890 10533 3906 10533 3913 10527
      3913 10515
TIME...MOT...LOC 2104Z 224DEG 10KT 3899 10527 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

kam
3 follow-up statements
318 
WWUS55 KPUB 122123
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
323 PM MDT WED JUL 12 2017

COC119-122145-
/O.CON.KPUB.SV.W.0154.000000T0000Z-170712T2145Z/
Teller CO-
323 PM MDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHERN TELLER COUNTY...

At 323 PM MDT, a severe thunderstorm was located near Florissant, or
25 miles northwest of Colorado Springs, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Woodland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 10529 3906 10529 3907 10523 3909 10512
      3898 10503
TIME...MOT...LOC 2123Z 224DEG 10KT 3903 10522 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
361 
WWUS55 KPUB 122132
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
332 PM MDT WED JUL 12 2017

COC119-122145-
/O.CON.KPUB.SV.W.0154.000000T0000Z-170712T2145Z/
Teller CO-
332 PM MDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN TELLER COUNTY...

At 332 PM MDT, a severe thunderstorm was located near Divide, or 20
miles northwest of Colorado Springs, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Woodland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3893 10521 3906 10521 3909 10512 3898 10503
TIME...MOT...LOC 2132Z 260DEG 11KT 3899 10514 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
182 
WWUS55 KPUB 122145
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
345 PM MDT WED JUL 12 2017

COC119-122155-
/O.EXP.KPUB.SV.W.0154.000000T0000Z-170712T2145Z/
Teller CO-
345 PM MDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TELLER COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3893 10521 3906 10521 3909 10512 3898 10503
TIME...MOT...LOC 2145Z 224DEG 10KT 3902 10511 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:27 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 12, 11:27 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 AM MDT Wed Jul 12 2017

.UPDATE...
Issued at 937 AM MDT Wed Jul 12 2017

Based off model guidance, have issued a flash flood watch for
parts of the region. The flood concern is mainly for:

 1.) the burn scar regions, including Hayden, Junkins and Waldo,
and,

2.) the Colorado Springs urban areas.

Guidance has been pretty persistent in hitting these areas pretty
hard.

I don't think the city of Pueblo will see flash flooding rains,
but had to include this county to catch the
Beulah/Junkins/Hardscrabble burn regions.

&&

.SHORT TERM...(Today and tonight)
Issued at 457 AM MDT Wed Jul 12 2017

A couple weather disturbances will affect the area early this
morning and then again this afternoon and tonight.  Light showers
have been occurring acrs southern CO this morning, most numerous in
areas along the Continental Divide.  Between 12Z and 18Z will keep
pcpn chances in the forecast, mostly over the mtn areas. In the
early afternoon hours, the forecast models increase pcpn chances
acrs the mtn and high valley area, but generally keep the southeast
plains dry.  Pcpn then spreads acrs the southeast plains in the late
afternoon and evening hours as the next disturbance moves eastward
acrs the area.  The main concern will be the potential for locally
heavy rain on area burn scars. Some pcpn will likely linger through
the nighttime hours, especially acrs eastern areas. For late this
afternoon and evening, the highest CAPE values (2000 J/kg +) will
mostly be acrs Kiowa county.  SPC has a marginal risk of severe
weather over El Paso, Pueblo, Crowley, Otero, portions of Bent and
Kiowa counties. Temps will be cooler today, and slightly below
average.

.LONG TERM...(Thursday through Tuesday)
Issued at 457 AM MDT Wed Jul 12 2017

Minimal revisions required from previous meteorological reasoning
as active meteorological conditions are still anticipated over
many portions of the forecast district into at least late week
and potentially into Saturday before relatively drier
conditions(primarily over eastern sections) return by early next
week.

Main meteorological issues continue to include but are not limited
to temperatures, increased precipitation potential(including
locally heavy rain and localized flash flooding potential),
continuing into at least early this weekend and then to a lesser
extent from late this weekend into early next week. In addition,
the potential exists that strong to marginally severe storms at
times will be also be experienced.

Latest longer term computer simulations, PV analysis and forecast
model soundings still indicate that precipitable water values
over many portions of the Interstate 25 corridor should run from
near 1.00 inch to 1.20 inches from Thursday into Saturday. The
combination of adequate atmospheric moisture with relatively
subtle surface boundaries and upper disturbances as well as the
daily orographic heating cycle will be capable of producing
enhanced precipitation chances(including flash flooding potential)
into at least Saturday.

Also, projected localized capes and LI's nearing/exceeding 1500
J/KG and -5C respectively at times into at least Saturday will
be capable of generating some strong to marginally severe
thunderstorms. Once again, one of the primary factors limiting
more widespread strong to severe storm activity during this
time-frame continues to be the relatively low-grade projected
mean-layer wind shear values. In addition, the latest Storm
Prediction Center(SPC) Day 2 Severe Thunderstorm Outlook for
Thursday depicts a marginal severe threat from the Interstate 25
Corridor and locations east across eastern Colorado. As always,
WFO Pueblo will monitor closely and issue hydro/severe products
as needed.

Then, a return to somewhat drier and warmer meteorological
conditions are anticipated(especially over eastern sections) by
early next week as upper ridging becomes centered over northern
Arizona by next Monday and Tuesday.

Finally, in addition to basically low-grade gradient winds during
the balance of the longer term, anticipate that near to slightly
below seasonal mid-July maximum temperatures should be experienced
over many locations from Thursday into Sunday, with above
seasonal maximum temperatures then returning from Monday into at
least Tuesday. Also, minimum temperatures during the longer term
should remain above mid-July climatological averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1127 AM MDT Wed Jul 12 2017

A monsoonal pattern continues to bring abundant moisture over the
region, helping initiate daytime thunderstorms for ALS, COS, and
PUB. VFR conditions are expected until thunderstorms develop over
the sites. When the thunderstorms develop, expect MVFR conditions,
if the rainfall is heavy enough, and highly variable, strong winds.
After the the thunderstorms pass and night falls, the surface will
be moist from the fresh rainfall, so COS and PUB should experience
MVFR criteria fog conditions, clearing up in the late morning
hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for COZ072-073-
076>081-083>086.

&&

UPDATE...HODANISH
AVIATION...SKELLY
Hazardous weather outlook, Jul 12, 11:16 AM MDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Wed Jul 12 2017

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Wed Jul 12 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Flash flooding will be possible today across parts of the region.
The best chance of flash flooding will be over area burn scars and
the greater Colorado Springs urban areas.

The best chance for burn scar flooding will be over the Waldo
Canyon burn scar, the Hayden burn scar and the Junkins burn scar.
All of El Paso county may see flash flooding this afternoon and
early evening, especially in the urban areas. Locally heavy rain
may also occur across the lower elevations of Pueblo county.

Marginal severe thunderstorms will be possible this afternoon and
evening across all of the plains, hail up to 1 inch in diameter
will be possible along with wind gusts to 60 mph. Heavy rain will
also be possible. All storms will produce dangerous cloud to
ground lightning.

Over the remainder of the mountains, locally heavy rain will be
possible along with small hail and dangerous cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to potentially marginally severe thunderstorms are possible
during primarily the afternoon into the evening hours from
Thursday into Saturday. The primary storm risks from the more
intense storms will be hail around the size of quarters, wind
gusts around 60 mph, lightning and locally heavy rain which will
be capable of producing localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters are
likely this afternoon and evening.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:10 PM MDTSpecial Weather StatementPUBKiowa65 min
Jul 11, 6:18 PM MDTSevere Thunderstorm WarningPUBKiowa42 min
Jul 11, 6:59 PM MDTSpecial Weather StatementPUBKiowa46 min
Jul 12, 9:33 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 4 more11 hr
Jul 12, 2:29 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr
Jul 12, 3:20 PM MDTTornado WarningPUBTeller25 min
Jul 12, 3:45 PM MDTSpecial Weather StatementPUBTeller45 min
Jul 12, 4:32 PM MDTSpecial Weather StatementPUBOtero43 min
Jul 12, 4:35 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Jul 12, 4:47 PM MDTSpecial Weather StatementPUBPueblo43 min
Jul 12, 4:50 PM MDTSpecial Weather StatementPUBBaca40 min
Jul 12, 4:58 PM MDTSevere Thunderstorm WarningPUBEl Paso20 min
Jul 12, 5:36 PM MDTAreal Flood AdvisoryPUBCrowley, Las Animas, Otero, Pueblo114 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.